MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER SEPTAL OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

ABBOTT MEDICAL AMPLATZER SEPTAL OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Model Number 9-ASD-020
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Erosion (1750); Cardiac Arrest (1762); Cardiac Tamponade (2226); Pericardial Effusion (3271)
Date of Event 06/25/2025
Type of Reportable Event Death
Event or Problem Description
It was reported that on (b)(6) 2024, a 20mm amplatzer septal occluder was selected for implant using a 10f amplatzer trevisio intravascular delivery system.Prior to procedure, the patient's condition was good.No pericardial effusion was observed prior to procedure."various stability tests were performed," and the occluder was released for implant.Post-implant, no pericardial effusion was observed.The patient was reported to have been doing well in the afternoon following implant.On (b)(6) 2025, in the morning, cardiac tamponade was observed.Ultrasound was performed, which showed circumferential pericardial effusion that was subsequently drained successfully and the patient stabilized.However, approximately one hour later, a second tamponade was observed and the patient experienced cardiac arrest.Thoracic surgery attempted to open the chest to view the wound but noted pulsatile red blood ejection.The patient was reported to have passed.The cause of death was suspected as "probably aorta erosion.".
 
Additional Manufacturer Narrative
The device remains implanted in patient.The device will not be returned for evaluation.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2025, a 20mm amplatzer septal occluder was selected for implant using a 10f amplatzer trevisio intravascular delivery system.Prior to procedure, the patient's condition was good.No pericardial effusion was observed prior to procedure."various stability tests were performed," and the occluder was released for implant.Post-implant, no pericardial effusion was observed.The patient was reported to have been doing well in the afternoon following implant.On (b)(6) 2025, in the morning, cardiac tamponade was observed.Ultrasound was performed, which showed circumferential pericardial effusion that was subsequently drained successfully and the patient stabilized.However, approximately one hour later, a second tamponade was observed and the patient experienced cardiac arrest.Thoracic surgery attempted to open the chest to view the wound but noted pulsatile red blood ejection.The patient was reported to have passed.The cause of death was suspected as "probably aorta erosion.".
 
Additional Manufacturer Narrative
An event of circumferential pericardial effusion, cardiac tamponade, patient death one day post septal occluder implant was reported.The presumed cause of death was reported as aorta erosion.Information from field indicated that pfo closure was attempted initially using an 30-25 mm amplatzer talisman pfo occluder, however, the device was not stable, and a decision was made to implant an aso.The device remained implanted and will not return to abbott for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all specifications.The cause of reported incident and patient effects could not be determined.Based on the information received and medical review, 20 mm aso to close the pfo in this patient was too large for the encountered anatomy and resulted in impingement into the aorta with subsequent erosion.However, this could not be confirmed.The reported patient effects of pericardial effusion, cardiac tamponade, erosion, cardiac arrest and patient death appear to be a cascading effect.The reported unexpected medical intervention is a result of case-specific circumstance as pericardiocentesis was performed to drain the effusion.There were no related complaints associated with any other devices from the lot.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.

Brand Name
AMPLATZER SEPTAL OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL #3014918977
edificio #44 calle 0, ave. 2
el coyol alajuela 1897- 4050
CS   1897-4050
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key22534572
Report Number2135147-2025-03895
Device Sequence Number12618840
Product Code MLV
UDI-Device Identifier00811806010175
UDI-Public(01)00811806010175(17)270131(10)8334214
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P000039
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9-ASD-020
Device Catalogue Number9-ASD-020
Device Lot Number8334214
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2025
Supplement Date Received by Manufacturer07/25/2025
Initial Report FDA Received Date07/17/2025
Supplement Report FDA Received Date07/29/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability; Death;
Patient Age65 YR
Patient SexUnknown